NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, February 22, 2017
Is it Proper to Discontinue Boniva?
My wife has been taking Boniva for several years. She is 70. In March she fell and broke her tibia and fibula. Her osteopath says it is ok to continue taking Boniva. Her oncologist says to discontinue use. The two parties do not appear to consult each other for the last four months. What to do?
Some experts recommend taking a drug holiday for one year after 5 years of taking an osteoporosis drug in this class. Otherwise, if Boniva has been beneficial in preserving bone density and there are no side effects, there is no reason to discontinue it. Be sure your wife is taking the recommended amount of calcium and vitamin D.
Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati